Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 24, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Sep 1, 2017, 3:28 PM HST for Hawaii County, Hawaii. It took effect at Sep 1, 2017, 6:00 PM HST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2017, 3:28 PM HST (01:28 UTC)
- In effect from
- Sep 1, 2017, 6:00 PM HST
- Expired
- Sep 2, 2017, 3:36 AM HST
- In force
- 10 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472 WWHW70 PHFO 020128 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 328 PM HST Fri Sep 1 2017 ...WIND ADVISORY FOR BIG ISLAND SUMMITS TONIGHT... HIZ028-021430- /O.NEW.PHFO.WI.Y.0024.170902T0400Z-170902T1600Z/ Big Island Summits- 328 PM HST Fri Sep 1 2017 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST SATURDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from 6 PM this evening to 6 AM HST Saturday. * TIMING...Through tonight for Big Island Summmits. * WINDS...East winds 40 to 50 mph. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use caution. && $$ Foster
1 follow-up statement
654 WWHW70 PHFO 021336 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 336 AM HST Sat Sep 2 2017 HIZ028-021445- /O.CAN.PHFO.WI.Y.0024.000000T0000Z-170902T1600Z/ Big Island Summits- 336 AM HST Sat Sep 2 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. The winds are blowing below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 1, 10:00 AM HST, 5 hours 28 minutes earlier.
Area forecast discussion, Sep 1, 10:00 AM HST, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST Fri Sep 1 2017 .SYNOPSIS... Light winds and mostly dry conditions are expected the next couple of days, with a few night and morning showers over windward areas, and a slight chance of afternoon showers over interior and upslope areas. With the light winds turning toward the south late in the weekend and early next week, showers will tend to favor leeward areas. Also, vog may spread over the smaller islands, with conditions becoming increasingly warm and muggy. && .DISCUSSION... Water vapor imagery shows an upper ridge over the islands while light trade wind flow prevails over the islands. The light flow is in response to a weakening surface high far northeast of the state with an eastward-advancing cold front about 550 miles northwest of Kauai this morning. Soundings indicate strong low level inversions in places between 5500 and 6500 feet with precipitable water (PW) just over an inch. The front is expected to slow and weaken north of the area into next week and will force a ridge over the islands. The ridge will allow island-scale land and sea breezes to dominate the wind flow over land, while initially favoring a NE to E direction over water as the ridge slides into place. This is expected to prevent volcanic haze (vog) from spreading to the smaller islands from the Big Island on Saturday, while also managing to deliver a few nighttime windward showers. However, winds will shift out of the south as the front inches closer, likely allowing vog to move over all islands by Sunday. The ridge is expected hold with little change into Wednesday, maintaining a somewhat voggy light wind regime. Southerly flow will also bring dew points into the low 70s during this time, which along with the lack of winds, will make conditions muggy and uncomfortable during this period. The strong low level inversion with relatively low PW in the airmass will continue into Saturday. Afternoon clouds that develop in response to converging sea breezes will likely produce only limited rainfall, mainly over interior and upslope areas. A weak trough aloft extending over the area from the north will lead to modest mid-level cooling after Sunday, but with PW remaining relatively low, significant rainfall is not expected. Although moisture associated with the approaching front may potentially affect Kauai around the middle of next week, forecast guidance continues to indicate that the bulk of the moisture will remain just north of the islands. High pressure building far to the northeast around the middle to end of next week is expected to shunt the moisture westward away from the islands as trade winds return. && .AVIATION... A ridge north of Kauai will help support light winds today with developing sea breezes. Interior areas could see afternoon cloud build ups, however limited cloud top growth and rainfall should be expected. Morning soundings show the low level inversion between 5.5 - 6.5 kft with precipitable water values between 1.05 and 1.12 inches. No AIRMETs are expected. && .MARINE... Winds will remain light to moderate over the coastal waters through early next week. Fresh to strong trades could return to the typically windy channels and waters south of the Big Island by Wednesday night or Thursday. A south swell, generated by a strong low in the southern hemisphere, will continue to fill in over the local waters. A high surf advisory is in effect for all south facing shores through Saturday. Surf will slowly trend down through early next week. For the extended, the latest model output is presenting a more active pattern evolving across the northern Pacific for the upcoming holiday weekend, in response to Tropical Cyclone Sanvu near Japan and a gale-force low currently near the eastern Aleutians. If these features continue to develop as forecast, a small west-northwest (300 deg) swell and a larger north-northwest (330-350 deg) swell remain possible for next week. For more details regarding the surf, see the latest Collaborative Nearshore Swell and Wind Forecast for Oahu at: www.prh.noaa.gov/hnl/pages/SRF.php. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Saturday for South facing shores of all islands. && DISCUSSION...Foster AVIATION...Eaton MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 11:20 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 2, 1:56 AM HST | Areal Flood Advisory | HFO | Hawaii | 109 min |
| Sep 2, 3:52 AM HST | Areal Flood Advisory | HFO | Hawaii | 53 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.